Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 73, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 20, 2001, 6:26 PM EDT for Lee County, Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 2001, 6:26 PM EDT (22:26 UTC)
- Expired
- Jun 20, 2001, 7:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Lee County, VA
The radar
The Knoxville radar (KMRX), 65 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 6:45 PM EDT | Thunderstorm Wind | Pennington Gap, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1313 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 202226 SVRMRX VAC105-202300- /NEW.KMRX.SV.W.0149.202226-202300/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 626 PM EDT WED JUN 20 2001 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEE COUNTY IN SOUTHWEST VIRGINIA * UNTIL 700 PM EDT * AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR PENNINGTON GAP...OR 9 MILES NORTHEAST OF JONESVILLE...MOVING NORTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHEASTERN LEE COUNTY AT 640 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL UP TO 1 IpNCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. $$ LAT...LON 3676 8314 3665 8297 3681 8277 3690 8288
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:16 PM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jun 20, 3:16 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 316 PM EDT WED JUN 20 2001 SHORT WAVE DIGGING SE FROM MONTANA TOWARD W TN MERGES WITH A SECOND SHORT WAVE FROM THE WEST BY EARLY FRIDAY. THEN BEST ENERGY SWINGS NE SOME WHILE UPPER TROUGHING FROM THE GREAT LAKES SHARPENS TO GULF OF MEXICO COAST. LONG WAVE RIDGING FROM SW U.S. TO UPPER MIDWEST IN WAKE OF SHORT WAVE. UPPER TROUGH AXIS SLIDES TO OVER MRX BY SAT AFTERNOON. AT THAT TIME AVN CONTINUES WITH RETROGRADING CUTOFF LOW IN TROUGH TO JUST NE OF MRX BY EARLY MON. SURFACE FRONT OVER OHIO RIVER VALLEY MOVES LITTLE UNTIL RECEIVING A PUSH FROM THE SHORT WAVES TO THE SE ON FRI AFTN. FRONTAL BOUNDARY WILL BE DIFFUSE OR HUNG UP ACROSS S APPALACHIANS FRI NIGHT. FRONT WILL BECOME BETTER DEFINED E AND S OF AREA BY SAT AS SURFACE HIGH PRESSURE BUILDS IN OVER TN. EARLY ON IN FORECAST...700 MB LAYER FAIRLY COOL...5C AND WET BULB ZERO AROUND 11500 FT OVER NE PART OF CWA. THIS CREATES A DECENT LAPSE RATE THIS EVENING SO A FEW SLOW MOVING TSTMS MAY BE STRONG. MODEL POPS VERY DRY AND QPF VERY LOW. EXCEPTION BEING MESO- ETA AND FEEL TSTM CHC WORTH MENTION N PART TONIGHT. TEMPS MILD AND SIMILAR TO LAST NIGHT. THU...LAYER REMAINS FAIRLY DRY AND NO FORCING EXPECTED. HOWEVER SCT COVERAGE OF AIRMASS CONVECTION EXPECTED. PREFER WARMER NGM MAX TEMPS. THU NGT...GOOD CHC EVE SHOWERS WITH DECENT 850-700 MB QVECTOR CONVERGENCE ACROSS AREA LATE. SO WILL GO 50 POPS WITH WARM MINS. FRI...FRONTAL MOVES THROUGH...PWS UP EARLY...SHEAR NOT VERY IMPRESSIVE AND CONVECTION SHOULD BE EARLY SO SVR THREAT LOOKS MINIMAL. WILL GO LIKELY POPS. TEMPS WILL BE TRICKY WITH SHOWERS AND CLOUDS. WILL LEAN TOWARD WARMER NGM. CHA BW 067/091 069/083 064 17045 TYS BW 066/089 066/083 062 17144 TRI BW 063/086 064/080 060 17344 OQT BW 066/089 066/083 062 17144= .MRX... NC...NONE. TN...NONE. VA...NONE. SON
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.